Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 4, NWS Jacksonville, FL

February 22, 1998Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Feb 22, 1998, 3:34 PM EST for Putnam County, Florida. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 1998, 3:34 PM EST (20:34 UTC)
Expired
Feb 22, 1998, 4:05 PM EST
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

What was reported inside it

TimeReportWhereRemark
Feb 22, 3:38 PM ESTHail 1Palatka, FL
Feb 22, 3:45 PM ESTTornado F0Hollister, FLLarge trees were blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:30 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WFUS1 KJAX 222032 RRA
TORJAX
FLC107-222105-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EST SUN FEB 22 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 405 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN FLORIDA

   ...PUTNAM

AT 335 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO NEAR INTERLACHEN. THIS STORM WILL MOVE EAST ALONG
HIGHWAY 20 TOWARD PALATKA. THE PARENT THUNDERSTORM IS PRODUCING GOLF
BALL SIZED HAIL.


IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 22, 9:40 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 22, 9:40 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EST SUN FEB 22 1998

FIRST BATCH OF CONVECTION OVR THE EXTRM WRN PTNS OF OUR FL CWA ATTM
AND PROPAGATING RPDLY NNE. MRNG SOUNDING AT JAX INDICATE LLVL DIR
SHEAR WITH 20KT ELY FLO AT 1000MB THEN BCMG SWLY ARND 25KT ABV 950MB.
TOR WATCH OVR WRN FL CTYS AND WOULD NOT BE SURPRISED ANOTHER ONE LTR
THIS AFTN TO ITS EAST AS FAVORABLE U/L DYNAMICS SHIFT ACROSS AREA.
HAVE UPDATED FL ZONE PACKAGE TO INCLUDE TOR WATCH ALSO AND BUMPED POPS
UP A NOTCH...OTRW CURRENT PACKAGE LOOKS TO BE ON TRACK.

MOBBS

In the hours before

Special weather statement, Feb 22, 11:54 AM EST, 3 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222100-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATE...
1154 AM EST SUN FEB 22 1998

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR...ALACHUA
...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...HAMILTON...MARION
...NASSAU...PUTNAM...ST JOHNS...SUWANNEE...UNION COUNTIES.
ALSO...FOR ECHOLS...CLINCH...WARE...PIERCE...BRANTLEY...GLYNN...
CHARLTON AND CAMDEN COUNTIES.

A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE
AND GILCHRIST COUNTIES...

...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA
THROUGH TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN
AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A
WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE
NORTH OF THE AREA THIS EVENING. A SQUALL LINE AND ASSOCIATED BAND
OF STRONG TO SEVERE THUNDERSTORMS WILL RACE OVER NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA EARLY THIS AFTERNOON. GUSTY WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THIS LINE AS IT
TRACKS EAST OVER THE AREA. RAINFALL AMOUNTS FROM THE STORM WILL
AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2
TO 3 INCHES.

SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL
ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD
PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION
OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS
DURING LAST MONDAY'S STORM IT WOULD BE PRUDENT TO ASSUME FLOODING
COULD OCCUR ONCE AGAIN.

RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA
RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE.
DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS.

RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE
URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA
WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM.
MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES.

ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO
INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY
MID AFTERNOON AND CONTINUE THROUGH THE EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT:
HTTP://WWW.UNF.EDU/NWS/JAX/

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:04 AM ESTSevere Thunderstorm WarningJAXGilchrist, Suwannee91 min
Feb 22, 11:04 AM ESTSevere Thunderstorm WarningJAXHamilton91 min
Feb 22, 11:14 AM ESTFlash Flood WarningJAXHamilton6 hr
Feb 22, 11:32 AM ESTSevere Thunderstorm WarningJAXBaker, Bradford, Columbia, Union118 min
Feb 22, 11:32 AM ESTSevere Thunderstorm WarningJAXAlachua118 min
Feb 22, 12:29 PM ESTSevere Thunderstorm WarningJAXClay, Duval, Nassau92 min
Feb 22, 2:15 PM ESTSevere Thunderstorm WarningJAXAlachua45 min
Feb 22, 3:16 PM ESTSevere Thunderstorm WarningJAXPutnam45 min
Feb 22, 3:46 PM ESTSevere Thunderstorm WarningJAXAlachua, Marion44 min
Feb 22, 3:52 PM ESTSevere Thunderstorm WarningJAXSaint Johns38 min
Feb 22, 4:07 PM ESTSevere Thunderstorm WarningJAXPutnam53 min
Feb 22, 4:18 PM ESTTornado WarningJAXPutnam42 min
Feb 22, 4:33 PM ESTSevere Thunderstorm WarningJAXSaint Johns27 min
Feb 22, 4:55 PM ESTFlash Flood WarningJAXColumbia, Gilchrist, Hamilton, Suwannee4 hr
Feb 22, 4:59 PM ESTSevere Thunderstorm WarningJAXFlagler31 min
Feb 22, 5:33 PM ESTFlash Flood WarningJAXBaker, Duval, Nassau3 hr

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.